Alert archive / Colorado / Flash Flood Warnings in 2015

Flash Flood Warning 18, NWS Denver/Boulder, CO

June 12, 2015Douglas County, Colorado

NWS Denver/Boulder, CO issued this flash flood warning at Jun 12, 2015, 7:03 AM MDT for Douglas County, Colorado. It was in force for 6 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 12, 2015, 7:03 AM MDT (13:03 UTC)
Expired
Jun 12, 2015, 1:00 PM MDT
In force
6 hr
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Flood severity
None

County Douglas County, CO

The radar

The Denver radar (KFTG), 59 km from the middle of the area, began a volume at 13:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 12, 7:30 AM MDTHEAVY RAIN 2.181 Ne Castle Rock, CO
Jun 12, 9:00 AM MDTHEAVY RAIN 2.123 E Franktown, CO
Jun 12, 9:00 AM MDTHEAVY RAIN 2.33 Ne Parker, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 1.1 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2015-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2015-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
650 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

578 
WGUS55 KBOU 121303
FFWBOU
COC035-121900-
/O.NEW.KBOU.FF.W.0018.150612T1303Z-150612T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DENVER CO
703 AM MDT FRI JUN 12 2015

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DOUGLAS COUNTY IN NORTHEASTERN COLORADO...

* UNTIL 100 PM MDT

* AT 700 AM MDT...DOPPLER RADAR AND AUTOMATED RAIN GAUGES INDICATED 
  HEAVY RAIN FALLING OVER CASTLE ROCK. FLASH FLOODING IS EXPECTED TO 
  BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  HIGHLANDS RANCH...CASTLE ROCK...PARKER...LONE TREE...ROXBOROUGH
  PARK...LARKSPUR...FRANKTOWN...SEDALIA...GREENLAND...THE PINERY...
  SPRUCEWOOD...LOUVIERS...PERRY PARK...DEVILS HEAD...WESTCREEK...
  SURREY RIDGE AND BEVERLY HILLS.

PLUM CREAK IN CASTLE ROCK HAS JUMPED ABOVE FLOOD STAGE. ADDITIONAL 
FLOODING IS EXPECTED ALONG PLUM CREAK DOWNSTREAM TO SEDALIA AND 
LOUVIERS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

&&

LAT...LON 3915 10467 3913 10521 3956 10506 3956 10468

$$

MEIER
2 follow-up statements
602 
WGUS75 KBOU 121429
FFSBOU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
829 AM MDT FRI JUN 12 2015

COC035-121900-
/O.CON.KBOU.FF.W.0018.000000T0000Z-150612T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DOUGLAS CO-
829 AM MDT FRI JUN 12 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 100 PM MDT FOR
DOUGLAS COUNTY...

AT 820 AM MDT...DOPPLER RADAR AND AUTOMATED RAIN GAUGES CONTINUED TO 
INDICATE MODERATE TO HEAVY RAIN FALLING OVER DOUGLAS COUNTY.  FLASH 
FLOODING IS EXPECTED TO BEGIN SHORTLY.  FROM ONE TO TWO INCHES OF 
RAIN HAS FALLEN OVER THE CASTLE ROCK AREA SINCE 5 AM THIS MORNING.  
THIS RAIN IS FALLING ON GROUND ALREADY SATURATED BY THE HEAVY RAIN 
THAT FELL LAST EVENING.  RAPID RISES ON EAST PLUM CREEK HAVE ALREADY 
BEEN OBSERVED IN THE CASTLE ROCK AREA.  

A FLOOD WAVE WILL CONTINUE MOVING DOWN PLUM CREEK THIS 
MORNING...REACHING SEDALIA BEFORE 10 AM.  HIGH WATERS WILL CONTINUE 
MOVING DOWN PLUM CREEK THROUGH THIS AFTERNOON.  

THE RAIN IS EXPECTED TO TAPER OFF AFTER 9 AM THIS MORNING.  RUNOFF 
FROM THIS RECENT RAIN WILL KEEP PLUM CREEK RUNNING HIGH THROUGH THIS 
AFTERNOON.  ADDITIONAL RAIN SHOWERS THIS AFTERNOON WILL ALSO PRODUCE 
RAPID RUNOFF INTO THIS EVENING. 

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
HIGHLANDS RANCH...CASTLE ROCK...PARKER...LONE TREE...ROXBOROUGH
PARK...LARKSPUR...FRANKTOWN...SEDALIA...GREENLAND...THE PINERY...
SPRUCEWOOD...LOUVIERS...PERRY PARK...DEVILS HEAD...WESTCREEK...SURREY
RIDGE AND BEVERLY HILLS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

&&

LAT...LON 3915 10467 3913 10521 3956 10506 3956 10468

$$

DANKERS
404 
WGUS75 KBOU 121832
FFSBOU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
1230 PM MDT FRI JUN 12 2015

COC035-121840-
/O.CAN.KBOU.FF.W.0018.000000T0000Z-150612T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DOUGLAS CO-
1230 PM MDT FRI JUN 12 2015

...THE FLASH FLOOD WARNING FOR DOUGLAS COUNTY IS CANCELLED...

RAIN HAS ENDED. FLOOD WATERS HAVE RECEDED...AND ARE NO LONGER 
EXPECTED TO POSE A THREAT TO LIFE OR PROPERTY. PLEASE CONTINUE TO 
HEED ANY ROAD CLOSURES.

LAT...LON 3915 10467 3913 10521 3956 10506 3956 10468

$$

TH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Jun 12, 3:12 AM MDT, 3 hours 51 minutes earlier.

Area forecast discussion, Jun 12, 3:12 AM MDT, 3 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
312 AM MDT FRI JUN 12 2015

.SHORT TERM...(TODAY THROUGH TONIGHT )
ISSUED AT 312 AM MDT FRI JUN 12 2015

UPPER LEVEL OVER COLORADO WILL SHIFT EAST ACROSS THE STATE TODAY
AND INTO KANSAS AND NEBRASKA TONIGHT. A LARGE AREA OF SHOWERS AND
THUNDERSTORMS HAS MOVED ONTO THE PLAINS OF KANSAS...OKLAHOMA AND
TEXAS. BEHIND IT OVER COLORADO...JUST SCATTERED SHOWERS EXIST.
EXPECTED SCATTERED SHOWERS TO CONTINUE THROUGH THE MORNING HOURS
ACROSS THE AREA.

AIRMASS BECOME SLIGHTLY UNSTABLE THIS AFTERNOON WITH CAPES UP TO
500 J/KG OVER PARTS OF THE AREA. IT WILL REMAIN MOIST...SO WILL
KEEP SCATTERED SHOWERS AND THUNDERSTORMS IN THE FORECAST. DRIER
AIR WILL BE MOVING IN FROM THE NORTHWEST THIS AFTERNOON BEHIND THE
LOW...SO WILL HAVE LOWER POPS OVER NORTHERN PARTS OF THE AREA. THE
THREAT FOR HEAVY RAIN WILL BE LOWER TODAY DUE TO DRYING AND FEWER
AND WEAKER THUNDERSTORMS.

AS THE UPPER LEVEL LOW MOVES EAST OF THE STATE TONIGHT...DRIER
WILL MOVE INTO THE AREA BEHIND IT. SHOWERS AND STORMS ARE EXPECTED
TO COME TO AN END THIS EVENING.

.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 312 AM MDT FRI JUN 12 2015

SATURDAY THROUGH SUNDAY A DISORGANIZED SET OF UPPER LEVEL TROUGHS
WILL BE OVER THE SOUTHWEST REGION. MODELS CONTINUE TO INDICATE
WEAK WEST TO NORTHWEST FLOW ALOFT. MOISTURE REMAINS HIGH OVER
COLORADO BRINGING A CHANCE OF AFTERNOON SHOWERS AND THUNDERSTORMS
TO NE COLORADO. HIGHS WILL INCREASE INTO THE LOWER 80S FOR THE
WEEKEND WITH DEWPOINTS HOVERING AROUND MID 50S. WEAK UPSLOPE
PROVIDED BY A LEE SIDE TROUGH AND SURFACE HIGH PRESSURE OVER THE
WEST WILL ALLOW FOR MUCH OF THE CONVECTION TO TAKE PLACE CLOSER TO
THE FOOTHILLS.

FOR SUNDAY NIGHT THROUGH MONDAY AN UPPER LEVEL TROUGH WILL DIP
SOUTH PUSHING A SURFACE FRONT OVER THE PLAINS. THIS WILL BRING
INCREASED SHOWERS TO THE NE PLAINS AS WELL AS DROP TEMPERATURES
BACK INTO THE 70S FOR MONDAY. UPPER AIR SOUNDING SHOW SOME COOLING
ALOFT WITH INCREASE INSTABILITY MONDAY AFTERNOON THAT COULD LEAD
TO SOME CONVECTIVE STORMS OVER THE PLAINS.

TUESDAY THROUGH THURSDAY INCREASED WESTERLY FLOW ALOFT WILL BRING
ZONAL FLOW OVER COLORADO. MOISTURE WILL LINGER ENOUGH TO ALLOW FOR
A SLIGHT CHANCE OF AFTERNOON SHOWERS AND THUNDERSTORMS BUT LESS IN
COVERAGE THEN SEEN IN PREVIOUS DAYS. TEMPERATURES WILL REBOUND
BACK INTO THE UPPER 70S AND LOWER TO MID 80S BY THURSDAY.

&&

.AVIATION...(FOR THE TAFS THROUGH 12Z SATURDAY MORNING)
ISSUED AT 312 AM MDT FRI JUN 12 2015

RAIN SHOWERS HAVE DISSIPATED FOR THE TIME BEING BUT CEILINGS WILL
FLUCTUATE BETWEEN IFR AND MFR THROUGH THE EVENING WITH ANOTHER
CHANCE OF LIGHT RAIN FROM 12 TO 15Z. CONDITIONS WILL SLOWLY
IMPROVE DURING THE MORNING HOURS WITH SOME CONVECTION POSSIBLE
LATE AFTERNOON SO WILL MAINTAIN THE PROB 30 FOR NOW. CEILINGS ARE
FORECASTED TO BECOME VFR BY 02Z WITH WINDS SWITCHING TO A MORE
DIURNAL PATTERN BY 06Z TONIGHT INTO TOMORROW.

&&

.HYDROLOGY...
ISSUED AT 312 AM MDT FRI JUN 12 2015

THREAT FOR HEAVY RAIN HAS ENDED AND THE FLASH FLOOD WATCH HAS
BEEN CANCELED. RAIN FROM YESTERDAY'S SHOWERS AND STORMS CAUSE MANY
RIVER AND CREEKS TO RISE AND FLOOD. MOST OF THE SMALLER CREEKS AND
STREAMS ARE BACK IN THEIR BANKS. MINOR FLOODING IS EXPECTED TO
CONTINUE ALONG PARTS OF THE MAIN RIVERS. THERE ARE MANY FLOOD
ADVISORIES AND WARNING IN EFFECT TO COVER THIS.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY...MAINLY
OVER SOUTHERN PARTS OF THE AREA. BRIEF HEAVY RAIN WILL BE
POSSIBLE. HOWEVER...STORMS WILL BE WEAKER TODAY DUE TO LESS
MOISTURE AND INSTABILITY.

RIVERS WILL CONTINUE TO RUN HIGH WITH PREVIOUS RAINFALL AND
SNOWMELT. AFTERNOON SHOWERS AND THUNDERSTORMS THROUGH THE EXTENDED
PERIOD ALTHOUGH DECREASED IN CONVERGE COULD STILL CONTRIBUTE TO
HIGHER FLOWS.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL NOON MDT TODAY FOR COZ036-041-046-047.

&&

SHORT TERM...MEIER
LONG TERM...BOWEN
AVIATION...BOWEN
HYDROLOGY...BOWEN/MEIER
Hazardous weather outlook, Jun 12, 4:00 AM MDT, 3 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
400 AM MDT FRI JUN 12 2015

COZ030>051-131000-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
400 AM MDT FRI JUN 12 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL LOW PRESSURE SYSTEM WILL MOVE ACROSS COLORADO
TODAY AND BRING SCATTERED SHOWERS AND THUNDERSTORMS ALONG WITH
COOL TEMPERATURES. BRIEF HEAVY RAIN AND SMALL HAIL WILL BE
POSSIBLE WITH THE THUNDERSTORMS. THE LOW WILL MOVE EAST OF THE
AREA TONIGHT BRINGING DRIER CONDITIONS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

TEMPERATURES WILL INCREASE THIS WEEKEND WITH AFTERNOON AND
EVENING SHOWERS AND THUNDERSTORMS POSSIBLE BOTH DAYS. STORMS FOR
THE WEEK WILL BE MORE ISOLATED BUT YOU CAN EXPECT A SLIGHT CHANCE
OF AFTERNOON SHOWERS OR THUNDERSTORMS EACH DAY WITH HIGHS IN THE
70S AND UPPER 80S BY THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 6:43 PM MDTAreal Flood AdvisoryBOUAdams, Arapahoe, Denver, Douglas, Jefferson3 hr
Jun 11, 8:42 PM MDTAreal Flood WarningBOUArapahoe, Douglas4 hr
Jun 11, 8:51 PM MDTRiver Flood WarningBOUDenver8 hr
Jun 11, 8:52 PM MDTAreal Flood WarningBOUDouglas6 hr
Jun 11, 8:55 PM MDTAreal Flood WarningBOUArapahoe, Douglas, Elbert6 hr
Jun 11, 11:23 PM MDTAreal Flood WarningBOUJefferson6 hr
Jun 12, 5:16 AM MDTAreal Flood WarningBOUJefferson4 hr
Jun 12, 6:23 AM MDTAreal Flood AdvisoryBOUArapahoe, Douglas6 hr
Jun 12, 8:46 AM MDTRiver Flood WarningBOUDouglas9 hr

Nearby

Flash Flood Warnings in Colorado, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.